Medical questions & health advice by board certified doctors
"Why can't my husband use his arms or legs 20 days after CABG surgery?"
He has been in icu for 20 days now still on breathing machine
I am very sorry to hear about your husband's critical condition. I encourage you to discuss this with his surgical team, as it is difficult to determine the cause of his immobility without knowing the full details of his care. One major concern after coronary artery bypass grafting (CABG) is the risk of stroke. This is a known complication of the surgery that is more common in elderly patients. It is related to the use of the cardiopulmonary bypass machine, blood thinners that must be used during the surgery, and pieces of calcium or cholesterol on his blood vessels that can travel to the brain when manipulated during the surgery. If he suffered a very large stroke, it is possible he could be suffering from paralysis. If his hospital course was complicated by a cardiac arrest or severe hypotension, it is possible that his brain was without adequate oxygen for some time and is not functioning normally. In such cases, patients can be completely unresponsive and not moving their extremities. It is also possible that he remains critically ill from other issues and requires sedation so that he can receive mechanical ventilation (breathing machine) and other interventions to keep him alive and hopefully improving. In such situations, patients often do not move their limbs as the sedatives prevent them from doing so. I want to emphasize that these explanations are merely speculative, as there is not enough information in your question to make an informed diagnosis. I strongly encourage you to bring up your concerns with the medical team caring for you husband in the hope that they can explain his condition.
Need more info?See a cardiothoracic surgeon today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.